Hail, Marshall
- When
- May 27, 11:56 AM EST
- Where
- Marshall County, 1.74 mi SW of Moundsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.900, -80.750
A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall. The heavy rain caused flooding to several portions of Westmoreland county, PA including Latrobe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 9:58 AM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1058 AM EDT TUE MAY 27 2014 .SYNOPSIS... A SLOW MOVING COLD FRONT WITH SEVERAL UPPER LEVEL DISTURBANCES WILL BRING SHOWERS AND THUNDERSTORMS THROUGH THE MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... NEXT WEAK SHORTWAVE HARD TO DEPICT IN WATER VAPOR IMAGES BUT AREA OF CLOUDS AND DEVELOPING SHOWERS OVER NORTHERN OH ASSOCIATED WITH IT WILL TREK SOUTHEAST ACROSS MUCH OF REGION THIS AFTERNOON. TRIED TO TIME LIKELY POPS AS THIS PASSES THIS AFTERNOON INTO EARLY EVENING. ADJUSTED MAX TEMPS UP A DEGREE OR TWO WHERE ESPECIALLY WHERE MORNING SUNSHINE HAS ALLOWED TEMPS TO RISE A BIT MORE QUICKLY. CLOUDS AND SHOWERS WILL THEN TEMPER TEMPERATURE RISE THIS AFTERNOON. SEVER THREAT APPEARS LIMITED WITH MODEST INSTABILITY AND WEAK SHEAR. FOR TONIGHT TRENDED POPS DOWN IN THE EVENING WITH LOSS OF DAYTIME HEATING. STILL MUCH UNCERTAINTY ON REDEVELOPMENT AHEAD OF SLOW MOVING FRONT SO LEFT LIKELY POPS ACROSS MUCH OF THE CORRIDOR BETWEEN FROM I-80 AND I-70 LATER TONIGHT FOR NOW. NO CHANGES TO TEMPERATURES. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... THE COLD FRONT WILL SLOWLY PROGRESS SOUTHWARD AND CONVECTION WILL ERUPT MAINLY AT TIMES WHEN SHORTWAVES ARE CROSSING THE REGION. HAVE INTRODUCED LIKELY POPS WEDNESDAY AND EARLY THURSDAY FOCUSING ALONG THE FRONT. STEADILY INCREASING PW VALUES AND WEAK FLOW WILL HELP PRODUCE LOCALLY HEAVY RAINFALL BUT FLOODING DOES NOT SEEM TO BE A CONCERN AT THIS TIME BECAUSE THE REGION HAS RECENTLY BEEN DRY. AS THE COLD FRONT MOVES SOUTH AND EAST...POPS WILL STEADILY DECREASE THURSDAY NIGHT. HIGH PRESSURE IS EXPECTED TO DEVELOP TO THE NORTH FRIDAY BRINGING DRY WEATHER. USED A BLEND OF GFS AND MOS GUIDANCE TO ADJUST TEMPERATURES...YIELDING A SLIGHTLY WARMER THAN NORMAL FORECAST. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEEKEND WITH ABOVE NORMAL TEMPERATURES. THE NEXT SYSTEM APPROACHES AND INCREASES THE CHANCE OF RAIN EARLY NEXT WEEK. LITTLE DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE LED TO NO HIGHER THAN CHANCE POPS IN THE FORECAST FOR MON/TUE. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... EXPECT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A DISTURBANCE PASSES ACROSS THE REGION. BRIEF IFR POSSIBLE IN ANY STORM BUT OVERALL VFR OUTSIDE OF SHOWERS OR STORMS. .OUTLOOK.../TONIGHT THROUGH SATURDAY/... A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST THROUGH THURSDAY...ALSO BRINGING A CHANCE FOR RESTRICTIONS. VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 913 AM EDT TUE MAY 27 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-281315- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 913 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 16:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported large branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524115, 524116.